A mum is warning parents against the danger of giving ibuprofen to children with chickenpox after her son ended up with septicaemia.
Hayley Lyons shared photos of the reaction her son had to the anti-inflammatory drug on Facebook and her post has now been shared almost 350,000 times.
Lyons’ post reads:
“Chickenpox is going round again can I please remind people NOT to give your children nurofen/ibuprofen. Four different doctors from our local Hospital (out of hours) prescribed it for Lewis as we couldn’t get his temp down. They even administered it to him in A&E. This type of medicine is an anti inflammatory, it reacts with chicken pox making them go deeper into the skin tissue. It was only when we took Lewis to Alder Hey because the doctors from our hospital kept sending him home saying it was ‘just chicken pox’ we found this out. He ended up with septicaemia and was admitted straight to Alder Hey as soon as we arrived there. Only because we persevered and took Lewis to a children’s hospital off our own back was he ok. ”
Pediatrician at England’s Nottingham Children’s Hospital and spokesperson for the Royal College of Paediatrics and Child Health, Dr. Stephanie Smith, told Metro the risk of septicaemia is low.
“There’s a recognition that ibuprofen has a link with skin reactions in children with chickenpox,’ she said, adding that research into the area was still relatively new.
“It would be good to advise parents and doctors about the risks.”
Smith recommends giving youngsters acetaminophen to east the symptoms of chickenpox instead of ibuprofen, although it’s always best to check with the child’s pediatrician before giving any medication. Ibuprofen labels usually advise against using it for a person with chickenpox.
Lewis has fully recovered from the reaction, which happened in 2015, but still has scars, says Lyons.